Alert archive / Texas / Wind Advisories in 2023
Wind Advisory 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Jan 23, 2023, 1:59 PM CST for 7 counties in Texas. It took effect at Jan 24, 2023, 9:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2023, 1:59 PM CST (19:59 UTC)
- In effect from
- Jan 24, 2023, 9:00 AM CST
- Expired
- Jan 24, 2023, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 194 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2005 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 343 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
392 WWUS74 KMAF 231959 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 159 PM CST Mon Jan 23 2023 TXZ075-082-274-241030- /O.NEW.KMAF.WI.Y.0008.230124T1500Z-230125T0000Z/ /O.CON.KMAF.WI.Y.0007.000000T0000Z-230124T0600Z/ Pecos-Terrell-Reeves County Plains- Including the cities of Fort Stockton, Dryden, Sanderson, and Pecos 159 PM CST Mon Jan 23 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST TUESDAY... * WHAT...For the first Wind Advisory, southeast winds 25 to 35 mph with gusts up to 55 mph. For the second Wind Advisory, west winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Pecos and Terrell Counties, and Reeves County Plains. * WHEN...For the first Wind Advisory, until midnight CST tonight. For the second Wind Advisory, from 9 AM to 6 PM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Motorists should exercise caution while driving in the wind advisory area. Be alert to sudden gusts of wind which may cause you to lose control of your vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ272-275>282-241030- /O.NEW.KMAF.WI.Y.0008.230124T1500Z-230125T0000Z/ Van Horn and Highway 54 Corridor-Chinati Mountains-Marfa Plateau- Davis Mountains-Davis Mountains Foothills-Central Brewster County- Chisos Basin-Presidio Valley-Lower Brewster County- Including the cities of Van Horn, Marfa, Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas, and Castolon 159 PM CST Mon Jan 23 2023 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST TUESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest Texas. * WHEN...From 9 AM to 6 PM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Motorists should exercise caution while driving in the wind advisory area. Be alert to sudden gusts of wind which may cause you to lose control of your vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ033-240600- /O.EXA.KMAF.WI.Y.0007.000000T0000Z-230124T0600Z/ Central Lea County- Including the cities of Hobbs and Lovington 1259 PM MST Mon Jan 23 2023 ...WIND ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...East winds 25 to 30 mph with gusts up to 50 mph. * WHERE...Central Lea County. * WHEN...Until 11 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Motorists should exercise caution while driving in the wind advisory area. Be alert to sudden gusts of wind which may cause you to lose control of your vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ034-TXZ050>052-059>063-067>070-240600- /O.CON.KMAF.WI.Y.0007.000000T0000Z-230124T0600Z/ Southern Lea County-Andrews-Martin-Howard-Loving-Winkler-Ector- Midland-Glasscock-Ward-Crane-Upton-Reagan- Including the cities of Eunice, Jal, Andrews, Stanton, Big Spring, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, and Big Lake 159 PM CST Mon Jan 23 2023 /1259 PM MST Mon Jan 23 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT... * WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of southeast New Mexico and western Texas. * WHEN...Until midnight CST /11 PM MST/ tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Motorists should exercise caution while driving in the wind advisory area. Be alert to sudden gusts of wind which may cause you to lose control of your vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
1 follow-up statement
955 WWUS74 KMAF 240822 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 222 AM CST Tue Jan 24 2023 TXZ075-082-272-274>282-250000- /O.CON.KMAF.WI.Y.0008.230124T1500Z-230125T0000Z/ Pecos-Terrell-Van Horn and Highway 54 Corridor- Reeves County Plains-Chinati Mountains-Marfa Plateau- Davis Mountains-Davis Mountains Foothills-Central Brewster County- Chisos Basin-Presidio Valley-Lower Brewster County- Including the cities of Fort Stockton, Dryden, Sanderson, Van Horn, Pecos, Marfa, Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas, and Castolon 222 AM CST Tue Jan 24 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Pecos and Terrell Counties, and Reeves County Plains. * WHEN...From 9 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Jan 23, 12:05 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Jan 23, 12:05 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1205 PM CST Mon Jan 23 2023
...New AVIATION...
.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 340 AM CST Mon Jan 23 2023
* WINTER WEATHER TONIGHT THROUGH TUESDAY TO IMPACT SOUTHEAST NEW
MEXICO...NORTHERN PERMIAN BASIN...MOUNTAINS OF WEST TEXAS AND
SOUTHEAST NEW MEXICO.
There is quite a bit going on in the short term. We'll begin will an
approaching upper trough today, which will bring us our first winter
weather of 2023. Ahead of this trough, a strong surface low will set
up over Chihuahua while high pressure will build in Oklahoma. An
850mb 50kt jet will develop in between these two areas along the
Lower Trans Pecos, and quite a few places in our southeastern CWA
could see gusts up to 55mph this afternoon. A Wind Advisory remains
in effect until late this evening for the aforementioned areas, and
blowing dust will be possible. Temperatures this afternoon will be
similar to Sunday in the 50s and 60s.
Now for the winter weather. Ample moisture will be pulled into New
Mexico and West Texas as this low approaches and precipitation will
begin as rain before switching to snow or a rain/snow mix as the
colder air arrives. Precipitation will start out west across Eddy
and Lea counties tonight before transitioning eastward Tuesday
morning and afternoon. The important aspect will be timing of the
colder air matching up with the heavier bands of precipitation.
Decent instability will result in some convective precipitation
early Tuesday morning, right around the time of the coldest
temperatures. A decent column of cold air means that much of the
precipitation falling in this time period will be snow, at least for
those where surface temperatures are at or below freezing. Soil
temperatures remain too warm (43-45F) for much in the way of
impacts, but periods of heavy banding during this event could
produce some accumulations on bridges and overpasses that may create
hazardous driving conditions. Otherwise, light snow or rain/snow mix
should be present for most areas north of the I-20 corridor much of
Tuesday, with the areas seeing the highest snowfall totals being SE
New Mexico and the higher terrain such as the Guadalupe, Delaware,
Davis, and Chinati Mountains. Areas surrounding the aforementioned
mountains may see some light accumulation as well. The heaviest
precipitation will shift further east later on the day Tuesday, and
much of the northern Permian Basin will see high temperatures
Tuesday afternoon only a few degrees warmer then the lows Tuesday
morning. There remains some concern and uncertainty regarding wrap-
around banding of precipitation in the Borden/Scurry region Tuesday
afternoon, and how this might match up with near-freezing
temperatures to produce a period of some heavier snowfall. Models
show temperatures at this point to be too warm for wintry
precipitation, however with colder air mixing down through the event
given drier air in the upper levels, it's possible models are too
warm with surface temperatures there. This will be something to keep
an eye on. For now, a Winter Weather Advisory has been issued for
Eddy and Lea counties, Gaines, Dawson, Borden, and Scurry counties,
and the Guadalupe and Delaware Mountains for up to 4 inches of
snowfall. All precipitation should end by Tuesday evening.
-Zuber
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 340 AM CST Mon Jan 23 2023
Not much to write home about in the long term...as this forecast is
heavily front-loaded wrt to significant weather.
Tuesday night, the upper trough will be ejecting into the MS Valley,
leaving behind dry, northwest flow aloft over West Texas and
Southeast New Mexico. A gradual warmup ensues, with zonal flow
aloft developing later in the workweek as a secondary trough begins
developing over the Four Corners after Wednesday.
As this occurs, thicknesses will be on the increase through the
week, with highs topping out Saturday afternoon at or above normal
most locations, making Saturday the warmest day this forecast.
Unfortunately, the secondary trough is forecast to move through the
area late Saturday, and drop a cold front into the region Sunday
morning. This will take highs to at or below normal most locations
by Monday afternoon.
Unfortunately, grids stay dry in the long term.
&&
.AVIATION...
(18Z TAFS)
Issued at 1204 PM CST Mon Jan 23 2023
Initial concern is strong SE wind flowing into surface low. INK
and FST have had gusts over 40 kts this morning with MAF near it,
have issued an AWW for MAF for wind until 04z. VFR this afternoon
but blowing dust can reduce vsbys down into upper MVFR range.
Tonight rain may mix with or change over to snow especially at CNM
and HOB, IFR cigs possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 34 41 26 / 0 90 90 0
Carlsbad 55 33 47 26 / 10 90 40 0
Dryden 57 42 58 32 / 0 80 40 0
Fort Stockton 58 38 50 29 / 0 80 40 0
Guadalupe Pass 51 29 41 27 / 10 80 30 0
Hobbs 53 30 42 24 / 0 90 70 0
Marfa 60 25 47 23 / 0 60 20 0
Midland Intl Airport 57 35 43 27 / 0 80 80 0
Odessa 56 35 44 28 / 0 80 70 0
Wink 58 34 47 27 / 0 80 50 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Winter Weather Advisory from 9 PM CST /8 PM MST/ this evening to
6 PM CST /5 PM MST/ Tuesday for Borden-Dawson-Gaines-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Scurry.
Wind Advisory until midnight CST tonight for Andrews-Crane-Ector-
Glasscock-Howard-Loving-Martin-Midland-Pecos-Reagan-Reeves
County Plains-Terrell-Upton-Ward-Winkler.
NM...Winter Weather Advisory from 8 PM this evening to 5 PM MST
Tuesday for Central Lea County-Eddy County Plains-Guadalupe
Mountains of Eddy County-Northern Lea County.
Wind Advisory until 11 PM MST this evening for Southern Lea
County.
&&
SHORT TERM...72
LONG TERM....44
AVIATION...72Hazardous weather outlook, Jan 23, 2:00 AM CST, 11 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 200 AM CST Mon Jan 23 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-240800- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 200 AM CST Mon Jan 23 2023 /100 AM MST Mon Jan 23 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. A Wind Advisory is in effect through this evening for the central and southeast Permian Basin, Pecos, and Terrell Counties. A Winter Weather Advisory is in effect beginning late this evening through Tuesday afternoon for snow for the Guadalupe and Delaware Mountains, Eddy County plains, central and northern Lea County, and Gaines, Dawson, Borden, and Scurry Counties. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Winter Weather Advisory is in effect Tuesday for snow for the Guadalupe and Delaware Mountains, Eddy County plains, central and northern Lea County, and Gaines, Dawson, Borden, and Scurry Counties. Strong west to northwest winds are possible occur across the high terrain and Big Bend Area west of the Pecos river on Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 6:43 PM CST | Wind Advisory | MAF | Andrews, Crane, Ector, Glasscock, Howard, Loving and 9 more | 29 hr |
| Jan 23, 2:45 AM CST | Winter Weather Advisory | MAF | Andrews, Borden, Culberson, Dawson, Gaines, Howard and 3 more | 39 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.